Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 11, NWS Missoula, MT

August 20, 201516 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 20, 2015, 2:28 PM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 21, 2015, 11:00 AM MDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2015, 2:28 PM MDT (20:28 UTC)
In effect from
Aug 21, 2015, 11:00 AM MDT
Expired
Aug 21, 2015, 9:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:22 PM MDTNON-TSTM WND GST 585 Nw Missoula, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WWUS85 KMSO 202028
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT THU AUG 20 2015

MTZ105-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
/O.CON.KMSO.FW.W.0010.000000T0000Z-150821T0300Z/
FLATHEAD/GLACIER PARK-
228 PM MDT THU AUG 20 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER
PARK...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE FLATHEAD/GLACIER PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT FRIDAY. A RED FLAG WARNING REMAINS IN
EFFECT UNTIL 9 PM MDT THIS EVENING.

TODAY CONDITIONS:

* WINDS: WEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH.

* MINIMUM HUMIDITIES: 15 TO 20 PERCENT.

* TIMING: LOWEST HUMIDITY AND GUSTY WIND COMBINED PEAK LATE 
  THURSDAY AFTERNOON. 

FRIDAY CONDITIONS:

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH IN THE
  MORNING... SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH
  FOLLOWING COLD FRONT IN THE LATE AFTERNOON.

* MINIMUM HUMIDITIES: 22 TO 27 PERCENT.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ALONG COLD FRONT.
  ERRATIC WIND GUSTS EXPECTED NEAR THUNDERSTORMS.

* TIMING: LOWEST HUMIDITY...STRONGEST WIND...AND HIGHEST
  LIKELIHOOD OF LIGHTNING ALONG COLD FRONT PASSING 1500-1800 LT.

$$

MTZ104-106>108-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
KOOTENAI-WEST LOLO-SALISH AND KOOTENAI RESERVATION-EAST LOLO-
228 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE KOOTENAI...WEST LOLO...
SALISH AND KOOTENAI RESERVATION...EAST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH IN THE
  LATE MORNING...SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO
  40 MPH FOLLOWING COLD FRONT IN THE LATE AFTERNOON.

* MINIMUM HUMIDITIES: 16 TO 21 PERCENT.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ALONG COLD FRONT.
  ERRATIC WIND GUSTS EXPECTED NEAR THUNDERSTORMS.

* TIMING: LOWEST HUMIDITY...STRONGEST WIND...AND HIGHEST
  LIKELIHOOD OF LIGHTNING ALONG COLD FRONT PASSING 1500-1800 LT.

$$

IDZ102-103-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
128 PM PDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 10 AM TO 8 PM PDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS/TIMING: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH
  BEGINNING LATE MORNING...SHIFTING TO WEST AND NORTHWEST WINDS 10
  TO 20 MPH GUSTING TO 30 MPH IN THE AFTERNOON.

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

$$

MTZ109>111-212030-
/O.UPG.KMSO.FW.A.0006.150821T1500Z-150822T0300Z/
/O.NEW.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
228 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS/TIMING: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH
  BEGINNING LATE MORNING...SHIFTING TO WEST AND NORTHWEST WINDS 10
  TO 20 MPH GUSTING TO 30 MPH IN THE AFTERNOON.

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

* THUNDERSTORMS: ISOLATED THUNDERSTORMS 1800-2100 LT.

$$
2 follow-up statements
782 
WWUS85 KMSO 211110
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
510 AM MDT FRI AUG 21 2015

MTZ104>108-220300-
/O.CON.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-
510 AM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND
KOOTENAI RESERVATION...EAST LOLO...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

* WINDS: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH LATE
  MORNING...SHIFTING TO WEST WINDS 15 TO 25 MPH GUSTING TO 40 MPH
  FOLLOWING A LATE AFTERNOON COLD FRONT. GUSTS TO 50 MPH ARE
  POSSIBLE ON THE RIDGES NEAR THE CONTINENTAL DIVIDE.

* MINIMUM HUMIDITIES: 16 TO 21 PERCENT.

* THUNDERSTORMS: SCATTERED THUNDERSTORMS ALONG COLD FRONT. 
  ERRATIC WIND GUSTS EXPECTED NEAR THUNDERSTORMS. 

* TIMING: LOWEST HUMIDITY...STRONGEST WIND...AND HIGHEST 
  LIKELIHOOD OF LIGHTNING ALONG COLD FRONT PASSING 1500-1800 LT. 

$$

IDZ102-103-220300-
/O.CON.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
410 AM PDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM PDT THIS EVENING. 

* WINDS/TIMING: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH 
  BEGINNING LATE MORNING...SHIFTING TO WEST AND NORTHWEST WINDS 
  10 TO 20 MPH GUSTING TO 30 MPH IN THE AFTERNOON. 

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

$$

MTZ109>111-220300-
/O.CON.KMSO.FW.W.0011.150821T1700Z-150822T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
510 AM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS
THE BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING. 

* WINDS/TIMING: SOUTHWEST WINDS 10 TO 20 MPH GUSTING TO 30 MPH
  BEGINNING LATE MORNING...SHIFTING TO WEST AND NORTHWEST WINDS 10
  TO 20 MPH GUSTING TO NEAR 40 MPH IN THE AFTERNOON.

* MINIMUM HUMIDITIES: 14 TO 19 PERCENT.

$$
097 
WWUS85 KMSO 220256
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
856 PM MDT FRI AUG 21 2015

MTZ104>108-220400-
/O.EXP.KMSO.FW.W.0011.000000T0000Z-150822T0300Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-
856 PM MDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR THE
KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND
KOOTENAI RESERVATION...EAST LOLO...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

SOME SHOWERS ARE STILL EXPECTED LATE THIS EVENING, AND A FEW
THUNDERSTORMS CANNOT BE RULED OUT. HOWEVER, WINDS HAVE DECREASED
ACROSS MUCH OF THE AREA, AND HUMIDITIES HAVE INCREASED. AREAS
WHICH ARE STILL BREEZY SHOULD SEE SUBSIDING WINDS SOON.

$$

IDZ102-103-220400-
/O.EXP.KMSO.FW.W.0011.000000T0000Z-150822T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
756 PM PDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR THE
PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

SOME BREEZY WINDS WILL CONTINUE INTO THE LATE EVENING. HOWEVER,
WINDS HAVE LIKELY PEAKED, AND SHOULD BEGIN TO DECREASE.

$$

MTZ109>111-220400-
/O.EXP.KMSO.FW.W.0011.000000T0000Z-150822T0300Z/
BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
856 PM MDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR THE
BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

ALTHOUGH THE STRONGEST WINDS HAVE LIKELY ALREADY OCCURRED FOR
MOST LOCATIONS, BREEZY WINDS MAY CONTINUE INTO THE NIGHT.
HUMIDITIES SHOULD BEGIN TO MAKE A MUCH STRONGER RECOVERY TONIGHT
THAN IN PREVIOUS NIGHTS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 20, 4:07 AM MDT, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 4:07 AM MDT, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
407 AM MDT THU AUG 20 2015

.DISCUSSION...Hot spots visible overnight on 3.9 micrometer and
NPP VIIRS Day/Night Band satellite imagery suggest that active
fire behavior has continued overnight on many of the larger fires
across Washington, Idaho and Montana, adding further smoke to the
environment that will only compound the existing air quality and
overall quality of life issues today. Fortunately breezy
conditions this afternoon and the passage of a cold front on
Friday will help clean out the air. However both of these
instances of wind may also result in additional fire activity and
thus the previously issued Red Flag Warning and Fire Weather Watch
continue unchanged.

Another point of good news lies in the likelihood for some
moisture with Friday's cold front. Models have become increasingly
consistent in dragging more of the moisture/precipitation west
into the Kootenai Region, an idea supported by a stronger upper
level jet. And although amounts are still likely to be light, the
presence of any rainfall at this point will certainly be welcomed!
Precipitation amounts will increase closer the the Continental
Divide and snow still appears possible above 6000ft early Saturday
morning. Cooler conditions will linger across central Idaho and
western Montana on Saturday and an overall decrease in fire
activity should limit the amount of additional smoke into the
atmosphere. Thus Saturday should prove to be quite a nice day
across the Northern Rockies!

The potential for frost will exist Saturday night into Sunday
morning (mainly western Montana), but temperatures will quickly
warm up during the day Sunday as a ridge of high pressure builds.
Due to the warm temperatures and low humidity, smoke is expected
to increase Sunday into Monday.

In the long range, models are showing another trough digging down
from Canada late Tuesday into Wednesday. This would lead to isolated
to scattered thunderstorms ahead of the trough, and cooler, showery
weather behind it. Overall, the weather pattern is starting to
look like Fall in the extended.

&&

.AVIATION....Smoke from area wildfires will continue to obscure
visibilities today. Denser smoke plumes is expected today and
will likely cause terrain obscurations across much of the area.
Most terminals will see breezes around 10 to 15 kts with gusts up
to 20 kts this afternoon. Other than smoke clouds, clear skies
are expected with no precipitation. A cold front is expected on
Friday, which will bring breezy winds and should help clear the
smoke.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Friday morning through Friday evening
     Bitterroot...Deerlodge/West Beaverhead...East Beaverhead...
     East Lolo...Flathead/Glacier Park...Kootenai...Salish and
     Kootenai Reservation...West Lolo.

     RED FLAG WARNING from 9 AM this morning to 9 PM MDT this evening
     Flathead/Glacier Park.

ID...     FIRE WEATHER WATCH from Friday morning through Friday evening
     Clearwater/Nez perce...Palouse/Hells Canyon.

&&

Nearby

Red Flag Warnings in Montana, 2015Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.